February 10, 2011 in Features

Dr. Gott: Hope for victims of granuloma annulare

Peter H. Gott, M.D., United Media

DEAR DR. GOTT: I would like to know of any effective treatment for granuloma annulare.

DEAR READER: This is a chronic skin condition that presents with raised red or flesh-colored lumps that generally appear on the hands, feet, knees and elbows. The lesions often disappear within two years without treatment; however, they may reappear at a later time, and the cycle will repeat itself. The skin may itch, but this is uncommon. When the condition becomes widespread, ringlike patterns may appear over the body and itching becomes more common.

Your primary-care physician or a dermatologist can often diagnose the condition through visual examination. When questions remain, a skin biopsy for examination under a microscope might be done, or a KOH test might be considered. This simply involves scraping the skin onto a glass slide for the purpose of collecting dead cells that will ultimately be mixed with potassium hydroxide (KOH) to identify or rule out fungal infection.

Should you choose to treat your granuloma annulare, this might be accomplished through corticosteroid creams, ointments or injections, cryotherapy (freezing) or light therapy. For generalized granuloma annulare, some physicians prescribe topical calcineurin inhibitors. System treatments include hydroxychloroquine, isotretinoin or dapsone. Speak with your physician to determine which treatment might be best. Good luck.

DEAR DR. GOTT: For years, I thought I was suffering from narcolepsy. I can barely stay awake at work, and when I’m home, I do nothing but sleep. This has gotten progressively worse over the past three or four years. I just recently found out that my B12 level is at 149, and my primary-care physician thinks that is the cause of the hypersomnia. I’m getting B12 shots every other week for two months and then will get shots once a month. After three shots, I feel no better. I’m missing out on life because I’m just too tired to do anything.

Walgreens carries a sublingual B12 supplement, which I am tempted to take. Do you think it will help? Is there some other factor that could be causing me to feel this way? Any suggestions you can give me would be greatly appreciated.

DEAR READER: Vitamin B12 deficiency would cause a number of significant signs, including fatigue, before it would cause true narcolepsy, a chronic sleep disorder. People suffer daytime drowsiness and drop off to sleep at inappropriate times without warning. They may awaken feeling refreshed, fall asleep again, and repeat the pattern. Sleep paralysis may occur, accompanied with vivid dreams and an inability to speak or move during falling asleep or waking.

Diagnosis might be accomplished through polysomnography at a sleep center, a sleep latency test that determines how long it takes a person to fall asleep, detailed sleep records and a sleep history presented to your doctor.

Vitamin B12 deficiency is relatively rare because the body stores several years worth at a time and a healthful diet to include seafood, milk, cheese and eggs is readily available; however, those with pernicious or megaloblastic anemia, Crohn’s, celiac or Grave’s disease, lupus and excessive alcohol consumption, as well as vegetarians, vegans and the elderly, may be at increased risk.

Oral B12 tablets are reported to contain more of the vitamin than is available through injection; however, they are not absorbed as well as the injectable form. I recommend you speak with your primary-care physician to be assured this method is appropriate for you. You should also undergo routine lab testing and perhaps X-rays to rule out other conditions to explain your fatigue. Only then can you get to the bottom of the issue.

To provide related information, I am sending you a copy of my Health Report “Vitamins and Minerals.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order made payable to Newsletter and mailed to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at www.askdrgottmd.com.

Dr. Peter H. Gott is a retired physician. His website is www.askdrgottmd.com.

Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email